Trazodone Sexual Side Effects
For those who are taking trazodone, sexual side effects that may occur include priapism, ejaculation problems, and changes in sex drive. These side effects are rare, and it is hard to say if they are due to trazodone or depression. If you develop any trazodone sexual side effects, notify your healthcare provider so that he or she can recommend treatment, adjust your existing dosage, or prescribe another antidepressant.
Trazodone Sexual Side Effects: An Overview
Trazodone hydrochloride (Desyrel®), like many antidepressants, is known to cause certain sexual side effects. Trazodone sexual side effects may include:
- Changes in sex drive
- Ejaculation problems
- Priapism, a painful erection that does not go away.
Changes in Sex Drive
Trazodone is known to cause changes in sex drive (known as libido). In clinical studies where side effects of trazodone were documented, a decreased sex drive occurred in up to 1.3 percent of people taking the drug. However, increased sex drive is also possible (although less than 1 percent of people taking the medication report this side effect).
Trazodone is also known to cause retrograde ejaculation. This is "backward" ejaculation, when the ejaculate goes into the bladder instead of out through the penis. Retrograde ejaculation is generally painless and is usually not a problem. Symptoms include absence of ejaculate and cloudy urine.
In clinical studies where side effects of trazodone were documented, retrograde ejaculation occurred in less than 1 percent of men taking the drug.
Priapism is a very rare side effect of medications like trazodone. It is a painful erection of the penis that does not go away, even after sexual intercourse or masturbation. If left untreated, the condition can lead to permanent damage to the penis. For this reason, it is important to seek medical attention immediately if you think you are having symptoms of priapism. Even though this may seem embarrassing, it is necessary to avoid permanent damage. If your healthcare provider is not available, you should seek emergency medical care.